Thunderstorm Wind, Cedar
- When
- July 21, 10:25 PM CST
- Where
- Cedar County, 0.86 mi NE of Tipton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -91.120
A tree a foot and a half in diameter was down.
An isolated thunderstorm formed in a moist, unstable air mass that produced one damaging wind report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An isolated thunderstorm formed in a moist, unstable air mass that produced one damaging wind report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 8:46 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
946 PM CDT THU JUL 21 2016
.UPDATE...
Issued at 940 PM CDT Thu Jul 21 2016
A fairly significant update to the forecast has been done. Pops
have been increased and expanded into areas that were previously
projected to be dry.
MCS across Wisconsin/Illinois will slowly build to the south and
west the remainder of the night. The outflow boundary put out the
mcs will provide the focus for new storm development later
tonight.
There are questions as to how strong the cap is and whether or not
it will kill off the convection as it moves to the south and east.
Although not certain, storms could re-develop and move over the
same areas. If this occurs, excessive rainfall will be possible
that could result in flooding.
&&
.SYNOPSIS...
Issued at 308 PM CDT Thu Jul 21 2016
18z surface data has a frontal boundary from western Lake Superior
to the South Dakota/Nebraska border. Dew points were in the 70s
across the Midwest with pockets of dew points in the low 80s.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 308 PM CDT Thu Jul 21 2016
The excessive heat warning will continue through Friday.
Very hot and humid conditions will continue through sunset with no
rain expected.
After sunset, the forecast becomes a conditional IF...THEN
situation. IF a thunderstorm complex develops along the IA/MN border
THEN thunderstorms will likely overspread at least the eastern two
thirds of the area. IF thunderstorms occur THEN overnight lows will
be lower than forecast.
IF no thunderstorm complex develops THEN very warm and humid
conditions will be seen through sunrise Friday with low temperatures
potentially higher than forecast.
Right now the current forecast is for isolated to low end scattered
convection developing based on an old rule of thumb about morning
accas over the area.
What happens tonight will influence Friday. IF no thunderstorms
occur Thursday night THEN very hot and humid conditions will be seen
Friday with high temperatures potentially warmer than forecast.
IF thunderstorms occur Thursday night into Friday THEN clouds and
convection may persist keeping temperatures much cooler than
forecast.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 308 PM CDT Thu Jul 21 2016
The period of excessive heat will continue synoptically through
Saturday, if not Sunday. However, as we get past Friday, the
probability of MCS contamination seems to become more likely and I
will not yet extend the headline through Sunday. Over all, our
situation remains very much steady state as it is tonight, we are
playing with fire. The warm side of the nearby boundary has every
seasonal variable supporting exceptional heat, from duration to crop
transpiration, to frontal convergence just north of deep
southwesterly flow, we are in the hot zone. Along the edge of the
heat, like today, both progressive MCS and flash flood producing
back building MCS are likely each day. The potential for any of
these to back build into the CWA are strong, and if they do, a short
respite from heat may occur. We will need to continue with the most
likely hazard of heat, through Saturday, and if now storms occur
Saturday night, they Sunday as well. Highs in the lower to mid 90s
are expected both Saturday and Sunday, though dewpoints Sunday may
be a few degrees lower than now, in the lower to mid 70s.
Monday onward, the models build high pressure into the upper
Midwest, and with northwest flow aloft, this should bring dewpoints
back to the 60s for much of next week. The dry weather should begin
to get active again by Tuesday night again, as a mid week short wave
crosses the plains. The GFS brings another prolonged period of MCS
with this return flow, while the ECMWF has a much deeper trof and
cooler air mass in place beyond Wednesday. Given the active
monsoonal flow, and weaker synoptic July pattern, it seems the GFS
may be most accurate unfortunately.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 637 PM CDT Thu Jul 21 2016
Mostly VFR conditions to continue with possible episodes of convection
lasting into late tonight and possibly lasting well into Friday. These
storms could be strong to severe with high winds and MVFR to IFR conditions.
Have a tempo group at DBQ terminal for gusts to 35 Kts til 10 PM CDT
and VCTS wording other terminals due to low confidence at this time.
Wind generally southerly at 5 to 15 Kts.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
Scotland.
&&
UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...NicholsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 PM CDT THU JUL 21 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-222100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 PM CDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MIGHT BE SEVERE WITH STRONG WINDS IN EXCESS OF 60 MPH THE MAIN THREAT. VERY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS FRIDAY THROUGH SATURDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY FOR THE ENTIRE AREA. HEAT INDICES RANGING FROM 100 TO 115 DEGREES ARE POSSIBLE THROUGH SATURDAY. PLEASE TAKE SAFETY PRECAUTIONS IF YOU MUST BE OUTDOORS. BE SURE TO DRINK PLENTY OF CLEAR FLUIDS TO STAY HYDRATED. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 959 PM CDT THU JUL 21 2016 IAZ066-068-ILZ015-220500- CLINTON-SCOTT-ROCK ISLAND- INCLUDING THE CITIES OF...CLINTON...DAVENPORT...BETTENDORF... MOLINE...ROCK ISLAND 959 PM CDT THU JUL 21 2016 ...LINE OF STORMS WITH STRONG AND GUSTY WINDS TO ARRIVE BETWEEN 10:00 PM AND 11:00 PM CDT... A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHEAST WILL PRODUCE STRONG AND GUSTY WINDS OF 35 TO OVER 45 MPH...ISOLATED HIGHER WINDS MAY ALSO BE POSSIBLE. THEN...THUNDERSTORMS WITH TORRENTIAL RAINFALL RATES OVER 2 INCHES AN HOUR MAY OCCUR ALONG WITH FREQUENT LIGHTNING UNTIL AFTER MIDNIGHT. INDIVIDUALS SHOULD SECURE LOOSE ITEMS AND ANYTHING THAT CAN BE IMPACT BY HIGH WINDS. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 2 WNW DUBUQUE 42.52N 90.72W
07/21/2016 M1.05 INCH DUBUQUE IA TRAINED SPOTTER
IN PAST HALF HOUR. HEAVY RAIN FALLING AT THIS TIME.
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG SSE SHANNON 42.15N 89.74W
07/21/2016 CARROLL IL TRAINED SPOTTER
TREE BRANCHES DOWN. TIME ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST ROCK FALLS 41.77N 89.69W
07/21/2016 E55 MPH WHITESIDE IL TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS. POWER OUT IN ROCK
FALLS. HALF INCH DIAMETER BRANCHES DOWN AROUND TOWN. TIME
ESTIMATED.
&&
DLSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1020 PM CDT THU JUL 21 2016 IAZ042-053-054-065>068-ILZ001-015-016-024-220600- DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS- ROCK ISLAND-HENRY IL-MERCER- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA... TIPTON...CLINTON...MUSCATINE...DAVENPORT...BETTENDORF...GALENA... MOLINE...ROCK ISLAND...GENESEO...ALEDO 1020 PM CDT THU JUL 21 2016 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT CAUSE WATER ISSUES THROUGH 1 AM CDT... AN AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES OVER 1 UP TO NEAR 2 INCHES AN HOUR WILL IMPACT THE REGION THROUGH 1 AM. RAINFALL AMOUNTS OF 1 TO OVER 2 INCHES APPEARS LIKELY WITH AREAS OVER 3 INCHES POSSIBLE. SIGNIFICANT WATER ISSUES MAY DEVELOP...ESPECIALLY IN URBAN AND LOW LYING LOCATIONS. INDIVIDUALS SUSCEPTIBLE TO WATER ISSUE SHOULD TAKE PRECAUTIONS. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HEAVY RAIN 2 WNW DUBUQUE 42.52N 90.72W
07/21/2016 M1.65 INCH DUBUQUE IA TRAINED SPOTTER
OVER ROUGHLY THE PAST HOUR.
&&
DLSThe Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the first event began at 04:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree a foot and a half in diameter was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652849.